Menu
Cart 0

Medications that can cause hair loss


Alopecia, also commonly known as hair loss, can sometimes occur as a result of taking some medications. The risk of drug-induced alopecia depends both on the type of medications taken and the individual response to it. Some drugs are strongly linked to causing alopecia and result in hair loss for most patients who take the drug, while other drugs may cause hair loss in some patients but not others.

Types of Drug-Induced Alopecia -

There are two main types of drug-induced hair loss:

  • Anagen effluvium: the loss of actively growing hair, which usually occurs due to chemotherapy medications or overdose of arsenic, bismuth, thallium, boric acid, gold or colchicine
  • Telogen effluvium: loss of resting or bulb hair, which is more common and can occur due to many different medications

Anagen effluvium typically occurs more quickly after the initiation of the medication, whereas telogen effluvium can take several months for the effects to become evident.

Medications –

There are many medications that can cause hair loss in some individuals, without causing any problems in most other people. The reason that some medications cause you to lose your hair is that they are toxic to the hair follicles — the cells responsible for hair growth. When hair follicles become damaged, the normal cycle of hair growth is disrupted, which eventually leads to hair loss.

List of some medications that most commonly cause hair loss –

  • Blood thinners - The type of hair loss caused by anticoagulants is known as telogen effluvium, which is hair loss that can affect the entire scalp, rather than just a specific area.
  • Gout Medications - Allopurinol, a medication used to treat a form of arthritis known as gout, can also lead to telogen effluvium.
  • Beta Blockers -Beta blockers are medications that reduce the workload of your heart and help to lower blood pressure. Beta blockers are known to cause telogen effluvium.
  • Enzyme Inhibitors - Angiotensin-converting enzyme inhibitors, or ACE inhibitors, are another type of blood pressure medication. ACE inhibitors can lead to telogen effluvium.

Why is it happening?

Generally the drugs that cause hair loss do so because they interfere with the natural hair growth cycle. The problem occurs during the telogen phase (the resting phase of the hair growth cycle). Hair growth happens when hair is in the anagen phase. It remains in the phase for three to four years. Then it enters the telogen phase. During this phase, hair stops growing and this is the normal in the natural hair growth process.

What can be done about it?

If you have hair loss that has been brought on because of medication, there are several options you can take. First, talk to your doctor and determine if the drug you are taking is indeed the cause of your hair loss. If so, a different medication may be available. The second option is to consider using alternative hair treatment to minimise your hair from shedding, like laser hair therapy, or you cause use a hair replacement system or wig to help you hide your hair loss. This might be a great option for short-term hair loss that will likely come back after you stop taking the medication.

If you're looking to cover your hair loss, then Dermmatch Scalp Concealer is the perfect product. It camouflages the scalp but also can help your hair look thicker and fuller. 

Many people think of hair loss for men but hair loss in women is very common and there is a lot of misinformation around here are some facts...

85% of men will have major hair thinning by the time they’re 50. And while hair loss doesn’t harm your health, it can certainly cause emotional stress. Male...

| Hair Loss